My Nose Looks Larger After Dermal Filler of Nasolabial Folds

I had injections of various substances over the last 4 years into my nasolabial folds (first Radiesse, then Restylane, then Juvederm). After the first procedure, I noticed my nose looked larger--both at the end and across the bridge. I thought it could be an optical illusion considering the other changes that happen when you treat the nasolabial folds, but it appears very obvious after I did comparisons of before and after pictures. Is there a way to correct or decrease this "swelling"? Can it be dissolved?

Doctor Answers 13

Nasolabial fold injections

On the one hand, deep injections of the nasolabial folds may lift the nose away from the face by adding bulk beneath the nostrils thereby lifting the nose off of the facial skeleton and providing additional projection to the nasal tip. In some instances this is desireable and prevents or corrects a drooping nasal tip that is seen with and aged face.

In regards to the nasal bridge, I am very puzzled by this because it is very far from the injection site and makes no immediate sense.

I can only guess as there are some potential anatomic explanations but I must say that they are only theoretical and not widely accepted. There are blood vessels which travel from the jawine then up to and near the nostrils and end in the nasal bridge area called the angular vessels. Perhaps obstruction of these vessels could cause greater swelling but this is a highly unlikely possibility.

You have made an unusual observation.

There are some injectable agents i.e., hyaluronidase which could reverse some of the restylane or Juvederm but they would have no effect on the radiesse.

I hope this helps.


Chicago Plastic Surgeon
5.0 out of 5 stars 55 reviews

Facial Fillers and Facial Harmony: Nasolabial Folds

Rather than attribute this to an optical illusion, I believe that your interpretation of your before and after pictures warrants careful consideration and examination. Facial surgery or facial fillers can dramatically affect facial harmony and the relative proportion of one area with respect to another. Your assessment of the changes on your face are an exact representation of these changes, rather than an 'illusion.'

My advice would be for you to carefully review your before and after pictures with your physician and discuss the aspects of your facial proportions that you dislike. A skilled physician would be able to correct these anatomic subunits to acheive facial harmony.

Raffy Karamanoukian, MD

Kare Plastic Surgery & Skin Health Clinic Santa Monica, CA

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 61 reviews

Please give the fillers a rest

Karen,

You have an unusual concern. Without seeing pictures, it is hard to tell for sure. Also, if you are using a pocket camera for the post-injection pictures, then these tend to make the nose look larger because of the angle of the optics with a small lens.

For pictures of the face, it is best to use an SLR camera, which will give much less distortion. As for the fillers, there are injections which you can have to decrease the Juvederm and the Restylane. There really is not much you can do about the Radiesse.

However, if it has been some time since your injections, then the original product is probably gone by now anyway. You might want to give your face a rest for awhile. Also, for your next treatment, you might want to consider fat injections. This is your own fat and you will not react to it like you may have to synthetic products.

I hope this is helpful.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 63 reviews

You might also like...

More likely an optical illusion, but...

Hi Karen. What you have certainly can be an optical illusion. It is very common for patients to notice an area next to a treated area and state that there has been a change to the UN-treated area. This happens all the time in liposuction, tummy-tucks, body lifts, etc. The same is true with dermal filler injections.

HOWEVER, as Dr Desyatnikova has pointed out, it is possible to overinject fillers in the nasolabial nose and "change" the way the nose looks. Many practitioners inject the nasolabial folds by putting fillers high on the nasolabial folds and actually going onto the sides of the nose. As a result, it is possible to have a wider looking nose at the bottom. This does not usually happen at the middle or top of the nose.

It is hard to tell whether yours is an illusion or reality. Certainly get a qualified physician to look at it and give you some guidance. Good luck.

Sirish Maddali, MD
Portland Plastic Surgeon

"Overfilled" look can distort your nose

I would actually venture to say that it is possible that an indiscriminate use of filler can indeed make your nose look bigger and wider in the lower portion and in the middle.
Using too much filler at the top portion of the nasolabial folds can lead to its accumulation there over time. It can also push and distort the surrounding tissues, including the natural "valley" between your nose and your cheek, and create the unpleasant "overfilled" look. I would recommend that you consult a physician with an extensive experience in the use of fillers. You can remove all or most of Restylane and Juvederm with a simple enzyme injection, and if it is still a problem after that, use steroid injections to minimize the effect of Radiesse.

Stella Desyatnikova, MD
Seattle Facial Plastic Surgeon
4.5 out of 5 stars 20 reviews

Probably optical illusion

Greetings Karen,

What you are describing sounds like an opitcal illusion though without seeing it in person I can't say for sure. There is some local swelling when a filler is injected and in fact hyaluronic acid fillers such as Restylane and Juvederm work partly by having an increase in swelling. It would be unusual to get swelling on the top of the nose when the nasolabial folds were treated though. I would agree with Dr. Freund, it may be wise to hold off getting any more fillers for a while to see if the nose improves when the filler dissolves.

D.J. Verret, MD
Dallas Facial Plastic Surgeon
4.0 out of 5 stars 13 reviews

Injections in the Nasolabial Folds

When injectable fillers are used to treat nasolabial folds the appearance of the nose can occasionally be affected. In most cases this represents an optical illusion, but in some cases it may represent a real phenomena.
Injections of the nasolabial folds can cause distortion of the surrounding structures for a variety of reasons. In some cases deep injections of the nasolabial folds can actually push the nasal base forward and ultimately increase nasal projection. In addition injections in this area can obliterate the border between the nose and cheek. This often makes the nose look larger as well.
When this situation occurs the clinical results and patient satisfaction rates can be adversely impacted. Under these circumstances, it may be possible to reverse hyaluronic acid products with the enzyme hylauronidase. When nasalabial folds are treated with Radiesse or scultpra, it’s virtually impossible to reverse the process.
If you’re concerned about the appearance of your nose after injectable filler treatment, consultation with your physician is important. Your surgeon should be able to formulate a treatment plan that addresses your concerns.

Nasal proportions changing after Dermal Fillers

The nasolabial area is one of the most common areas of injection on the face to remove the smile or marionette lines.  However, if too much product is injected into this area then you can indeed raise the nasal area and change the facial proportions.  I would suggest you return to your treating physician for Hyaluronidase injections to dissolve the Juvederm or Restylane that was injected.  For the best cosmetic results please consult a board certified dermatologist with a great deal of experience with facial fillers.

I've never heard of this

This is an unusual thing you are describing and I have never heard anything like it from a patient or at a national meeting. Since all of the injectables you have used are temporary, it is probably best to avoid any more treatments for quite some time and wait for changes to resolve.

Sounds like an optical illusion

Dear Karen,

What you describe sounds most definitely like an optical illusion. Each part of the face relates to the areas around it. For example, if you have big cheeks, then your nose appears smaller. If you have a small or retruding chin, the your nose looks bigger or projecting.

In your case, the nasolabial folds you describe create an heavy, dark frame that outlines the width of your nose. When you took the folds away (by filler) the frame for the nose is now gone and the nose appears wider. The bridge of the nose will also appear wider because it is part of the nose. If only the tip appeared wider, then the nose would have a totally different appearance not just a size adjustment related to optical distortions.

If you still believe that the filler is making your nose wider, then I would suggest an experiment. Stop the fillers for a year and take comparitive photos of the nose over time. You should then have proof of whether or not the filler is doing anything more than filling those folds.

Best of Luck.

Robert M. Freund, MD., FACS

Robert M. Freund, MD
New York Plastic Surgeon
5.0 out of 5 stars 24 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.